How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dan Your Own Question
Dr. Dan
Dr. Dan, Dog Veterinarian
Category: Dog Veterinary
Satisfied Customers: 8862
Experience:  12 years of experience with domestic and exotic dogs, PLEASE rate my service when satisfied.
17018043
Type Your Dog Veterinary Question Here...
Dr. Dan is online now
A new question is answered every 9 seconds

I have a 12 lb Lhasa/BIchon mix that was given a shot of Buprenex

Customer Question

I have a 12 lb Lhasa/BIchon mix that was given a shot of Buprenex this morning at 10. (It is now 7 p.m. She is still in a stupor state and her back legs are shaking. For about 6 hours today she was constantly whining like a child crying.
Do I need to get her to an Emergency Hospital? Could this be a reaction to this medication?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Dan replied 1 year ago.
Hello! Thank you for your question, I'm Dr. Dan and I'll try to help you. I don't think this is a true reaction to the medication but you are describing side effects. Buprenex can last 12 or more hours and side effects can last even longer. If there were any other drugs used as well then they could be adding to the effect of buprenex. The crying is called dysphoria and is a mental reaction to the drugs and not usually indicative of pain, it's how some dogs respond to narcotics. The shaking and stupor are also exaggerated effects of the buprenex. It is probably no fun to see her in this state but in the next 4-12 hours these effects should slowly wear off. If any of these effects (stupor or shaking specifically) start to get worse, then she should go to the emergency hospital. Otherwise she just needs time to allow the medicine to wear off. I hope this helps, if not please feel free to ask more questions. Dr. Dan